Critical Care |

A Novel Cause of Diffuse Alveolar Hemorrhage FREE TO VIEW

Laura Hinkle, MD; Joshua Smith, MD; W. Graham Carlos, MD
Author and Funding Information

Indiana University School of Medicine, Indianapolis, IN

Chest. 2013;144(4_MeetingAbstracts):341A. doi:10.1378/chest.1701044
Text Size: A A A
Published online


SESSION TITLE: Critical Care Student/Resident Case Report Posters III

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM

INTRODUCTION: Diffuse alveolar hemorrhage (DAH) is a potentially life-threatening syndrome resulting from widespread bleeding of alveolar capillaries into the alveoli. Here we describe a patient who developed DAH after smoke inhalation from a house fire.

CASE PRESENTATION: An 84 year-old female sustained burns to her face and hands during a house fire caused by a faulty electric blanket. She was intubated and transferred to our regional burn center. Upon arrival she was afebrile and hemodynamically stable. On exam she had partial thickness burns of her face and hands, blackened nares, and clear breath sounds. Carboxyhemoglobin was undetectable and no anion gap was present. Chest x-ray was consistent with bilateral perihilar interstitial changes. Bronchoscopy to assess for thermal airway injury revealed significant upper airway edema and marked erythema throughout the bronchial tree. The airway edema was slow to resolve, and a tracheostomy was performed on day 11 to facilitate vent weaning. On hospital day 20 significant bleeding was noted on tracheostomy suctioning. Repeat bronchoscopy revealed traces of bleeding throughout the bronchial tree (Figure 1) and serial bronchoalveolar lavages were progressively bloodier, consistent with DAH. Chest CT demonstrated diffuse, bilateral ground glass and interstitial densities throughout both lung fields (Figure 2). High dose methylprednisolone and aminocaproic acid were administered. Workup for infectious and vasculitic etiologies was negative. She continued to have bloody tracheal aspirates confirmed by bronchoscopy on day 23 and endobronchial factor VII was administered. Soon thereafter the bleeding resolved. With supportive care she slowly improved and was discharged to a long-term care facility on minimal ventilator support.

DISCUSSION: DAH is a syndrome with three distinct histopathologic patterns: pulmonary capillaritis, bland pulmonary hemorrhage, and diffuse alveolar damage. We believe our patient initially suffered a chemical pneumonitis from smoke inhalation, which led to the development of diffuse alveolar damage and subsequently DAH. House fires lead to chemical injury of the tracheobronchial tree and lower airway injury due to direct toxin damage. Physicians need to be conscious of carbon monoxide and cyanide toxicity in addition to the sequelae of thermal and chemical injury. We posit DAH as novel and dangerous consequence of smoke inhalation that may have a delayed presentation.

CONCLUSIONS: This is the first reported case of DAH caused by smoke inhalation. Clinicians involved in the care of these patients should be aware of the possibility of this potentially life-threatening condition.

Reference #1: Lara AR, Schwarz MI. Diffuse alveolar hemorrhage. Chest 2010; 137:1164-1171

DISCLOSURE: The following authors have nothing to disclose: Laura Hinkle, Joshua Smith, W. Graham Carlos

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543